Missouri, 2022

Damaging Wind in Missouri, August 8, 2022

August 8, 2022 · NWS LSX · 1 event in 1 county or zone

A strong cold front moved through the region, generating widespread showers and storms. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, generating widespread showers and storms. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 8, 2:19 PM CST, 1 minute earlier.

Area forecast discussion, Aug 8, 2:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Mon Aug 8 2022

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 313 PM CDT Mon Aug 8 2022

The main concern remains the heavy rain threat and flash flood
potential tonight. Very little has changed with regards to our
previous thinking. The cold front at 20z stretched from west
central IL through central MO into southeast KS. The air mass
across southeast MO up to St. Louis and over into southern IL is
quite unstable with MLCAPE of 2500-3500 J/KG. Through late
afternoon this region will be most susceptible to surface based
storms of the pulse nature with a threat of heavy downpours and
gusty winds. The front will become the focus of showers and
thunderstorms as it progresses to near a Litchfield-St Louis-Linn
line by early evening. Showers and thunderstorms are expected
along the front, and increasingly into the cool side of the front
as low level west-southwest flow of around 20 kts provides lift
above the boundary layer. MUCAPE on the cool side of the front is
expected to be AOA 3000 J/KG early this evening helping fuel the
storms. Cumulatively the combination of weak steering flow/shear,
high PW's in excess of 2.25 inches, and deep warm cloud depths in
excess of 4km will favor a dominance of warm rain processes/high
rainfall efficiency supporting slow-moving thunderstorms with high
rainfall rates. CAMS still support a combination of both
thunderstorm clustering and back-building/training of storms
suggestive of 2-3"+ rainfall in a short time. The latest 12z HREF
probs of heavy rain and both PPM and LPPM guidance is showing
potential for isolated 5+ inch amounts. The flooding concerns
remain highest through metro St. Louis due to both the urbanized
basins and quicker response and due to the heavy rainfall of the
last few weeks, as well as areas into south-central IL. The
current flash flood watch covers this area well and i have
extended it slightly to the southwest into central MO. I think the
greatest heavy rain and flooding threat remains centered on this
evening.

Will leave the heat advisory intact for now but I will likely be
able to cancel it by 5-6 pm as clouds overspread the remainder of it
leading to slightly cooler temps and drop HI's below criteria. This
fropa should end the threat of any excessive heat for the foreseeable
future.

The front will shift southward through southern MO and southern IL
on Tuesday and Tuesday night. The greatest focus for showers and
thunderstorms accordingly should move into that area as well as
overrunning flow above the boundary layers veers as well. I don't
see a real organized signal for heavy rain at this point Tuesday-
Tuesday night, at least like tonight's signal. But we'll need to
keep an eye on the southern CWA as the air mass will favor high
precipitation efficiency and any storm could bring heavy
downpours.

Glass

.LONG TERM...  (Wednesday through Next Monday)
Issued at 313 PM CDT Mon Aug 8 2022

By Wednesday the cold front will be well to the south and lingering
precipitation chances should be confined to far southeast MO and
southern IL.

A pattern change evolves during the later part of the week with a
big upper high/ridge becoming anchored from the central U.S.
through the central/northern Rockies and mean trof over eastern
NOAM. This will bring northwest flow to our area and it looks like
we should see a backdoor cold front in the late Thursday/Friday
time frame. Cooler temps and lower humidity is expected with this
front for Friday/Saturday.

There is a bit more uncertainty in aspects of the forecast heading
into late weekend. There is potential for northwest flow
disturbances and at some point a northwest-southeast baroclinic zone
will be moving into the area. This may bring a threat of showers and
storms but also leads to more uncertainty in the forecast highs for
Sunday with the NBM showing nearly 10 degrees spread in the lower-
upper quartile.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1237 PM CDT Mon Aug 8 2022

The cold front has pushed through KUIN and will move through KJEF
and KCOU by early afternoon. Scattered showers have developed
ahead of the front while an area of MVFR-IFR cigs trailing the
cold front have moved into KUIN. The cold front will continue to
move southward this afternoon and tonight and will be the catalyst
for robust thunderstorms across the St. Louis metro from around
23-03z. MVFR-IFR flight conditions will likely impact
KSTL/KSUS/KCPS at times. Later this evening into Tuesday morning,
post-frontal stratus/MVFR flight conditions will become rather
widespread. Showers could periodically continue to impact the
metro St. Louis terminals after 06z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Lincoln MO-Osage MO-Saint Charles
     MO-Saint Louis City MO-Saint Louis MO-Warren MO-Washington
     MO.

     Heat Advisory until 7 PM CDT this evening for Franklin MO-
     Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Warren MO.

IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
     Monroe IL-Montgomery IL-Saint Clair-Washington IL.

     Heat Advisory until 7 PM CDT this evening for Madison IL-Monroe
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Aug 8, 10:08 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
1108 AM CDT Mon Aug 8 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091615-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1108 AM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Dangerous heat is expected to this afternoon in and around the Saint
Louis metropolitan area. Please see the heat advisory product for
more details.

Thunderstorms are expected across the area from late this afternoon
into tonight, especially from east-central Missouri into southwest
and south-central Illinois. Locally heavy rainfall is expected and
flash flooding is possible. A flash flood watch is now in effect for
parts of the area through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday through Wednesday across
portions of the area, and then again on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Glass

The radar

The St Louis radar (KLSX), 130 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 8, 2:20 PM CST to 2:22 PM CST
Where
Madison County, 0.97 mi SSW of Stringtown to 0.66 mi E of Fredericktown
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.568, -90.309

Thunderstorm winds blew over a utility pole causing several power outages across the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054603.